Hormonal birth control methods are effective in preventing pregnancy, but can cause hyperpigmentation in some women. Hyperpigmentation, also called melasma, occurs when changing hormone levels cause patches of brown or grayish skin to appear on the face. While the problem can be embarrassing, the appearance of dark patches of skin does not usually indicate a serious medical condition.
Melanin is the pigment in the skin that determines skin color. People with dark skin have higher levels of melanin, while people with lighter skin have lower levels of the pigment. When you take birth control pills or use other methods of hormonal birth control, your natural estrogen and progesterone levels are altered to prevent pregnancy. These hormonal changes can spur an overproduction of melanin and cause large, dark patches of skin to appear on the face.
If you use hormonal birth control methods and have darker skin, you may have a higher chance of developing melasma 3. Women with darker skin, including those of North African, Latin, Indian, Middle Eastern, Mediterranean and Asian descent, are more likely to develop melasma. Melasma also tends to run in some families.
Diagnosis is usually made by a visual examination. Your doctor will ask you questions about your medical history, birth control method and family history of hyperpigmentation. In some cases, your doctor may recommend a skin biopsy to rule out the possibility of skin cancer.
Treatment can be as easy as changing your birth control method. When you are no longer using hormonal birth control, the dark patches may gradually fade and eventually vanish. If hyperpigmentation continues even after stopping hormonal birth control, prescription creams can be used to diminish the dark spots. You should discuss any medical conditions, including pregnancy, with your doctor before using one of these creams. Improvement may be seen in three to six months after you begin using creams. Doctors also use laser surgery, chemical peels or microdermabrasion to reduce dark spots and remove extra pigment in the skin.
No matter what type of treatment option you choose, you should wear sunscreen daily to prevent a return of hyperpigmentation. Choose a broad-spectrum sunscreen that has a sun protection factor (SPF) of 30 or higher. Avoid using harsh facial cleaners or makeup if you have dark patches. These products can irritate the skin and worsen your condition.
If hyperpigmentation continues even after stopping hormonal birth control, prescription creams can be used to diminish the dark spots. No matter what type of treatment option you choose, you should wear sunscreen daily to prevent a return of hyperpigmentation. These hormonal changes can spur an overproduction of melanin and cause large, dark patches of skin to appear on the face.
- Andersen Ross/Blend Images/Getty Images